Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 38, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 22, 2001, 8:41 PM CDT for Woodbury County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 22, 2001, 8:41 PM CDT (01:41 UTC)
- Expired
- Apr 22, 2001, 9:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 119 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 3:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
971 WUUS53 KFSD 230142 SVRFSD IAC193-230215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 841 PM CDT SUN APR 22 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 915 PM CDT * AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HORNICK...OR ABOUT 25 MILES SOUTHEAST OF SIOUX CITY...MOVING NORTHEAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ANTHON AROUND 850 PM CDT PIERSON AROUND 905 PM CDT A TRAINED WEATHER SPOTTER REPORTED A WALL CLOUD WITH THIS STORM NEAR ONAWA. THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4222 9620 4221 9596 4256 9574 4257 9602
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:10 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Apr 22, 4:10 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 410 PM CDT SUN APR 22 2001 KOAX AND KLNX 88DS STILL SHOWING NUMEROUS CONVECTIVE ACTIVITY THROUGHOUT NEBRASKA...AS LARGE MID AND UPR LVL LOW LIFTING NEWD TNGT. BASICALLY...SFC MDL SOLNS DEPICT THE SFC LOW MOVG THRU NW IA LATER TNGT...AND THIS IS PROBABLY GOOD AS THE ETA IS MATCHING UP WITH REALITY GOOD. SVR WX POTENTIAL STILL EXISTS OVR SECTIONS OF NW IA THIS EVENING...AS WMFNT LIFTS NWD AND CATCHES THIS AREA JUST ON THE NORTH SIDE OF IT. WIND SHEAR IS GOOD...AND LLVL THTE/THTE ADV IS STRONG IN THIS AREA...THROUGH AT LEAST MIDNIGHT. INSTABILITY IS SUCH AS TO WARRANT A MENTION OF SVR WX...AND A TORNADO WATCH HAS BEEN ISSUED RECENTLY FOR AROUND THE SIOUX CITY AREA. FURTHER WEST...WINTER WX WORRIES. JAMES VALLEY IS CAUGHT IN THE WRAP ARND...WITH A TROWAL THAT ALMOST DVLPS COMPLETELY IN THIS AREA AND 700MB FRONTOGENESIS. TEMPS ARE VERY CHILLY ALREADY WITH NO HOPE OF WARMING. RUC40 AND MESOETA SNDGS ARE IN VERY GOOD AGREEMENT... SHOWING WM AIR ALOFT STUBBORNLY HANGING ON IN THE JAMES VALLEY THROUGH 06Z TO 07Z...SO THIS AREA WL LIKELY GET A MIX OF FZRA/RA BEFORE RECEIVING SNOW LATE TNGT. FURTHER WEST...THE CHAMBERLAIN AREA LOSES THEIR WM AIR ALOFT IN THE EVENING...S0 ACCUMULATING POTENTIAL IS GREATER. MDLS DEPICT PCPN MOST HEAVY THIS EVENING AND THRU ARND MIDNIGHT...BEFORE SUBSIDING A BIT IN THIS AREA AFT MIDNIGHT. SYSTEM EXITS THE AREA RAPIDLY ON MONDAY...THEN A LONG WV RIDGE DVLPS IN THE RCKYS. ON TUESDAY...ETA BRINGING DOWN A RIDGE RIDER CLIPPING THE NE QUAD OF THE CWA...SIMILAR TO WHAT THE AVN/MRF HAD YDAY... ALTHOUGH THE 12Z AVN IRONICALLY KIND OF NUKED IT TODAY. COULD SPARK A FEW SHOWERS HERE AND THERE OVR THE ERN PTN OF THE CWA UNDER SOME MID LVL CLDS...BUT PCPN WL BE LIGHT. EXTENDED STILL SHOWING VERY WM AIR LATER THIS WEEK AND THRU THE WEEKEND...WITH NO REAL PCPN TO KEY ON. FOR TEMPS...REALLY WENT COOL FOR THE JAMES VALLEY AREA THE NEXT COUPLE OF DAYS...WITH ANTICIPATED SNOW CVR ARND AND AT THE VERY LEAST SOME VERY WET GRND. A LITTLE WARMER IN THE EAST BUT STILL BLO NORMAL 9AND BLO GUIDANCE. DIDN'T WARM THINGS UP TO NORMAL AND ABV NORMAL UNTIL THURSDAY. .FSD...WINTER STORM WARNING TONIGHT FOR THE JAMES AND MO VALLEYS. FUHS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:59 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Ida | 31 min |
| Apr 22, 10:14 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.